What is opioid tapering or discontinuation?

What can you expect when you reduce or stop an opioid medicine?

You and your doctor will make a plan for you to reduce or stop an opioid. Your plan will take into account your own goals and concerns as well as your doctor's goals.

When you reduce or stop an opioid:

  • Your doctor will watch your progress closely.
  • You may have more pain at first. Ask your doctor about other ways to treat pain.
  • You may have some symptoms of withdrawal. Your doctor will work to limit these symptoms as much as possible.
  • If you have opioid use disorder, it will also be treated.

After your dose has been reduced, taking a higher dose again can be dangerous. It can cause an overdose. It can even cause death. Talk to your doctor if you are having a hard time adjusting to your lower doses or if you are feeling depressed.

Why is reducing or stopping an opioid medicine done?

Opioids are strong medicines. They're dangerous when they aren't used correctly. Even when you use them the right way, they have side effects. And they may not work for everyone.

You may decide that you no longer want to take an opioid. Or your doctor may decide that it's important for your safety to reduce your dose or to stop taking the medicine. For instance, you or your doctor may decide this if:

  • The benefits of taking the medicine don't outweigh the risks.
  • The side effects are a problem.
  • Your current dose is unsafe.
  • You are showing signs of misuse of the opioid or other medicines, or you are at risk of misuse.
  • You are taking another medicine that increases your overdose risk when taken with an opioid.
  • You've had an overdose.

Most of the time, reducing an opioid dose is done with the end goal of stopping the medicine.

How do you reduce or stop an opioid medicine?

Your dose will likely be reduced bit by bit over a period of time. This happens until the dose is safer or the medicine has been stopped. This is called tapering.

Tapering plans aren't the same for everyone. How long it takes to taper your medicine depends on why you need to taper it. It also depends on what your dose is now and how you respond to lower doses.

Your doctor will watch the way you respond to lower doses. Your doctor will adjust the plan if needed. In some cases, a doctor will prescribe another medicine to limit symptoms of withdrawal and cravings.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.